Montana, 2017High Wind in Montana, January 29 to 30, 2017
January 29 to 30, 2017 · NWS GGW · 2 events in 2 counties and zones
A very strong upper-level jet streak over the area combined with an approaching cold front to allow gusty high winds to mix down to the surface for a few locations across northeast Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong upper-level jet streak over the area combined with an approaching cold front to allow gusty high winds to mix down to the surface for a few locations across northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 29, 2:41 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Jan 29, 2:41 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
241 PM MST Sun Jan 29 2017
.SHORT TERM...for northeast Montana...tonight through Tue...
Main forecast challenge today is in anticipating the strong
hazardous winds expected on Monday. In its wake, also expecting
accumulating snow to approach and clip our SW CWA border through
at least mid week.
Recent and current model data indicate the presence of a very
strong jet streak moving over NE Montana, from upper levels all
the way down to lower levels of the atmosphere. The pressure
gradient is also expected to increase and compact ahead of the
approaching cold front from the north and northwest. This
combination of factors is expected to easily allow some strong and
hazardous winds to mix down to the surface. Model data consensus
continues to show a sudden increase in low level lapse rates
Monday morning through Monday evening which correlates nicely
with the strongest expected winds. Given the model confidence and
lessening time frame, felt it was best to push forward and upgrade
the High Wind Watch to a High Wind Warning for those eastern
zones of our CWA. Would advise the next shift to carefully re-
evaluate the situation and consider any possible expansions or
extensions to catch rouge wind gusts which may briefly reach down
to the surface elsewhere.
Beginning late Monday night after the cold front, and continuing
through most of the week, recent and current model consensus
continues to support accumulating snowfall reaching up and
crossing over in our CWA SW corner. Current thinking is that
amounts will be light enough and over an long enough period of
time as to not warrant any winter weather headlines at this time.
BMickelson
.LONG TERM...Tue night through Sun...
AFTERNOON UPDATE:
Main point of focus for this afternoon was on low confidence
sneaking in Thursday night onward. From this point onward models
agree in a synoptic battle of airmasses, But disagree on where
the boundary will be within this clash. Northeast Montana has the
distinguished privilege on being right next to this boundary that
will be the focus for extra precipitation and cloud cover as well
as increased temperatures... or the boundary will be farther west
most of the time in which case we will be cold and dry. The
reality is probably some combination in between at different
periods of time. This discrepancy is forcing a lot of washed out
detail along a gradient from northeast to southwest, hence low
confidence. GAH
PREVIOUS LONG TERM DISCUSSION:
Latest 00z model guidance presents an upper level ridge over the
southwestern U.S. and a trough over the Great Lakes. Northwest
upper flow will reside in between extending ahead of a shortwave
entering the Pacific Northwest through Montana and into the
central U.S. A surface boundary will separate colder air to the
east and warmer temperatures westward toward the ridge. In between
expect overrunning precipitation over the Northern Rockies and
southern Montana.
As the ridge axis slides east Wednesday into Thursday, the band of
precipitation will also advance toward the forecast area providing
increasing chances for some light snow toward the midweek. A
little enhancement in precipitation may occur from additional
forcing for ascent via PVA as the upper shortwave slides along
the Canadian border adjacent with the CWA. Associated height falls
will also mean continued cold temperatures with lows in the single
digits and low teens and highs in the upper teens and low 20s
through the middle part of the week.
Ensemble spread in the 500mb heights begins to increase toward the
weekend, lending toward decreasing confidence in the details. For
now trended the forecast toward the latest consensus model blends
to finish out the long range.
Maliawco
&&
.AVIATION...
FLIGHT CAT: VFR.
SYNOPSIS: A stable ridge with its inversions will move through
this afternoon and exit this evening... a cold front will fill in
behind it Monday morning. Winds will then increase behind the
front eroding the inversion.
LLWS: The new inversion sets up tonight after 01Z through
roughly 12-15Z. This will lead to strong winds aloft and LLWS.
Take off/landing will need to adjust for speed increase/decrease.
Inversion and LLWS will disappear entirely by 18Z when strong
winds reach the surface. Confidence is high.
WIND: Mainly west at 10 to 20 kts through midnight... slowly
increasing to 15 to 25 kts sustained and gusting to 30 to 40 kts
by Monday Afternoon.
GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM to 8 PM MST Monday for Daniels...
Dawson...Eastern Roosevelt...Richland...Sheridan...Western
Roosevelt...Wibaux.
&&
weather.gov/glasgow
Hazardous weather outlook, Jan 29, 2:57 PM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MST SUN JAN 29 2017
MTZ018>020-024-025-027-062-301100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX-
EASTERN ROOSEVELT-
257 PM MST SUN JAN 29 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A VERY STRONG JET STREAK AND AN APPROACHING COLD FRONT WILL ALLOW
STRONG AND HAZARDOUS WINDS TO REACH THE GROUND THROUGH MOST OF THE
DAY ON MONDAY. LOOSE AND UNSECURED ITEMS WILL EASILY BLOW AROUND.
A HIGH WIND WARNING IS IN EFFECT FOR 6 AM TO 8 PM MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-021>023-026-059>061-301100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
257 PM MST SUN JAN 29 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WINDS ARE EXPECTED TO INCREASE FROM THE WEST TONIGHT
ESPECIALLY FOR THE HIGHER ELEVATIONS OF PHILLIPS AND PETROLEUM
COUNTIES. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WINDS FROM THE WEST AND NORTHWEST OF 20 TO 30 MPH WILL
CONTINUE THROUGH MOST OF THE DAY ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- January 29, 8:00 PM MST to January 30, 3:04 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Sustained winds of at least 40 mph were common through the late evening of the 29th through the overnight hours. A peak wind gust of 63 mph was recorded at 10:23 PM on the 29th at the Malta South US-191 DOT site.
High Wind, Sheridan
- When
- January 30, 3:05 AM MST to 5:35 AM MST
- Where
- Sheridan forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Sustained winds near and above 40 mph were recorded at the Comertown Turn-Off MT-5 DOT site during the early morning hours. Times are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 29 to 31, 20171 death · 5 injured · $119,000 · 15 events
- Lake-Effect Snow in Ohio, January 29 to 30, 2017$650,000 · 4 events
- Winter Weather in West Virginia, January 29 to 30, 201713 events
- Winter Weather in Virginia, January 29 to 30, 201712 events
- Winter Weather in Ohio, January 29 to 30, 201712 events
- Winter Weather in North Carolina, January 29 to 30, 201710 events
- Winter Weather in Tennessee, January 29, 20174 events
- High Wind in Montana, January 29 to 30, 201752 kt wind · 3 events
- Winter Weather in West Virginia, January 29 to 30, 20172 events
- Lake-Effect Snow and Winter Weather in Indiana, January 29 to 30, 20172 events
- Lake-Effect Snow in Michigan, January 29 to 30, 20172 events
- Winter Weather in Indiana, January 29 to 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668648, 668647.